Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 22, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jan 31, 2002, 7:17 PM CST for Madison County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 31, 2002, 7:17 PM CST (01:17 UTC)
- Expired
- Jan 31, 2002, 8:00 PM CST
- In force
- 43 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Madison County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 1.3 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 146 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1281 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 010117 SVRJAN MSC089-010200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 715 PM CST THU JAN 31 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN MADISON COUNTY IN CENTRAL MISSISSIPPI * UNTIL 800 PM CST * AT 715 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF CANTON...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL... CROSS INTERSTATE 55 NEAR THE NORTH SIDE OF CANTON BY 725 PM WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM. LAT...LON 3279 9003 3260 9010 3272 8974 3288 8978
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 31, 6:20 PM CST, 57 minutes earlier.
Area forecast discussion, Jan 31, 6:20 PM CST, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 620 PM CST THU JAN 31 2002 WARM MID LVLS CONTINUE TO KEEP CONVECTION SQUASHED FOR THE MOST PART AS INSTABILITY WANES SOME WITH THE ONSET OF SUNDOWN. MAIN COOL POOL AT MID LVLS LOOKS TO BE LIFTING WELL N OF THE AREA AS PREVIOUSLY SEEN IN MODELS LAST SEVERAL DAYS...THUS THE THOUGHT OF ONLY ISOLATED SEVERE LOOKS GOOD FOR THE ERN 2/3 OF THE CWFA. WEAK SQUALL LINE IS GENERALLY ALONG A GREENWOOD...TO VICKSBURG...TO NATCHEZ LINE ALONG A SLOW MOVING POLAR COLD FRONT...MOVING SLOWLY EAST AT ABOUT 10 MPH. INDIVIDUAL STORMS ALONG THE LINE ARE MOVING NE AT 40 MPH OR SO. SRN END OF THE LINE IS LAGGING FROM THE REST DUE TO AFOREMENTIONED UPPER SUPPORT LIFTING WELL TO THE NORTH. THIS IS WHERE SOME LOCALIZED FLASH FLOODING MAY OCCUR DUE TO TRAINING ALONG THE SLOWER END OF THE SQUALL LINE. ISOLATED SEVERE STORMS WITH DAMAGING WIND STILL POSSIBLE THROUGH MID EVENING FROM THE MS RIVER...TO THE I-55 CORRIDOR JUST BECAUSE SOME DECENT DOWNDRAFT CAPE VALUES ARE AROUND. LATER ON AS THE CONVECTION HEADS E OF I-55...NOTHING MUCH IN THE WAY OF SEVERE IS EXPECTED AS INSTABILITIES REALLY WEAKEN AS DOES THE SHEAR. WILL GO AHEAD AND UPDATE ZONES FOR CURRENT TRENDS OF COLD FRONT/SQUALL LINE. ADDING LOCALLY HEAVY RAINFALL WORDING TO SRN ZONES OVERNIGHT. JAN 47/51/28/56 9000 MEI 50/53/27/56 9100 .JAN... AR...NONE. LA...NONE. MS...NONE. 05/
In the hours before
Special weather statement, Jan 31, 4:11 PM CST, 3 hours 6 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 011200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 411 PM CST THU JAN 31 2002 ...THUNDERSTORMS... A LINE OF STRONG THUNDERSTORMS OVER NORTH CENTRAL LOUISIANA LATE THIS AFTERNOON WILL SWEEP EASTWARD INTO NORTHEAST LOUISIANA AND MISSISSIPPI THIS EVENING. A FEW SEVERE THUNDERSTORMS WITH PRIMARILY DAMAGING STRAIGHT LINE WINDS CAN BE EXPECTED ANYWHERE ALONG THE SQUALL LINE UNTIL AFTER MIDNIGHT. THE GREATEST RISK OF SCATTERED SEVERE STORMS SHOULD REMAIN OVER AREAS WEST OF THE MISSISSIPPI RIVER. THERE IS A RISK OF ISOLATED SEVERE STORMS GENERALLY ALONG AND WEST OF A EUPORA TO FOREST TO A MONTICELLO LINE. THE WARM MOIST AIRMASS OVER THE REGION HAS BECOME MOST UNSTABLE THIS AFTERNOON AND WILL CONTINUE INTO THIS EVENING OVER NORTHEAST LOUISIANA...EXTREME SOUTHEAST ARKANSAS AND THE WESTERN PORTIONS OF MISSISSIPPI. THE LINE OF THUNDERSTORMS SHOULD LIE CLOSE TO THE MISSISSIPPI RIVER BETWEEN 5 AND 6 PM. AS THE SQUALL LINE RUNS INTO THIS AIRMASS...THUNDERSTORMS SHOULD REACH THEIR PEAK INTENSITY WITH WIND GUSTS UP TO 70 MPH POSSIBLE. ANY ISOLATED THUNDERSTORMS THAT CAN FORM AHEAD OF THE MAIN LINE COULD ALSO ROTATE ENOUGH TO PRODUCE A TORNADO. THE OVERALL STORM INTENSITIES SHOULD BEGIN TO WEAKEN BY AFTER MIDNIGHT AS THE SQUALL LINE MARCHES THROUGH EASTERN MISSISSIPPI BEFORE SUNRISE FRIDAY. ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED LATER THIS EVENING. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Local storm report, Jan 31, 6:50 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
650 PM CST THU JAN 31 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM 3S YAZOO CITY MS WIND DAMAGE
01/31/02 YAZOO A FEW TREES DOWNSpecial weather statement, Jan 31, 6:52 PM CST, 25 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 011200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 652 PM CST THU JAN 31 2002 ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE FOR THE REMAINDER OF THE EVENING ACROSS NORTH CENTRAL...CENTRAL...AND SOUTHWEST MISSISSIPPI. THIS AREA IS EAST OF A GRENADA...TO YAZOO CITY...TO NATCHEZ LINE...AND WEST OF A WEST POINT...TO NEWTON...TO COLUMBIA LINE. DAMAGING WIND GUSTS TO 65 MPH AND HAIL TO THE SIZE OF DIMES WILL BE THE THREAT WITH ANY SEVERE STORMS. A BAND OF THUNDERSTORMS AHEAD OF A COLD FRONT WILL MOVE EAST AT 20 MPH ACROSS THIS AREA THIS EVENING. STRONG WINDS ALOFT IN THE ATMOSPHERE WILL COMBINE WITH A WARM AND UNSTABLE AIRMASS...RESULTING IN A THREAT OF ISOLATED SEVERE THUNDERSTORMS. WITH THE LOSS OF DAYTIME HEATING...THE OVERALL STORM INTENSITIES SHOULD BEGIN TO WEAKEN BEFORE MIDNIGHT AS THE SQUALL LINE MOVES INTO EASTERN MISSISSIPPI. SEVERE STORMS ARE NOT EXPECTED EAST OF A WEST POINT...TO NEWTON...TO COLUMBIA LINE...ALTHOUGH GUSTY WINDS TO 40 MPH AND HEAVY RAIN WILL OCCUR AS THE LINE OF THUNDERSTORMS MOVES THROUGH. ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED THIS EVENING. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Special weather statement, Jan 31, 6:52 PM CST, 25 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 011200- HAZARDOUS WEATHER OUTLOOK...CORRECTED WORDING THIRD PARAGRAPH NATIONAL WEATHER SERVICE JACKSON MS 652 PM CST THU JAN 31 2002 ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE FOR THE REMAINDER OF THE EVENING ACROSS NORTH CENTRAL...CENTRAL...AND SOUTHWEST MISSISSIPPI. THIS AREA IS EAST OF A GRENADA...TO YAZOO CITY...TO NATCHEZ LINE...AND WEST OF A WEST POINT...TO NEWTON...TO COLUMBIA LINE. DAMAGING WIND GUSTS TO 65 MPH AND HAIL TO THE SIZE OF DIMES WILL BE THE THREAT WITH ANY SEVERE STORMS. A BAND OF THUNDERSTORMS AHEAD OF A COLD FRONT WILL MOVE EAST AT 20 MPH ACROSS THIS AREA THIS EVENING. STRONG WINDS ALOFT IN THE ATMOSPHERE WILL COMBINE WITH A WARM AND UNSTABLE AIRMASS...RESULTING IN A THREAT OF ISOLATED SEVERE THUNDERSTORMS. WITH THE LOSS OF DAYTIME HEATING...THE OVERALL STORM INTENSITIES SHOULD BEGIN TO WEAKEN BEFORE MIDNIGHT AS THE SQUALL LINE MOVES INTO EASTERN MISSISSIPPI. SEVERE STORMS ARE NOT EXPECTED ALONG AND EAST OF A WEST POINT...TO NEWTON...TO COLUMBIA LINE...ALTHOUGH GUSTY WINDS TO 40 MPH AND HEAVY RAIN WILL OCCUR AS THE LINE OF THUNDERSTORMS MOVES THROUGH. ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED THIS EVENING. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 6:06 PM CST | Severe Thunderstorm Warning | JAN | Claiborne | 24 min |
| Jan 31, 6:38 PM CST | Severe Thunderstorm Warning | JAN | Hinds, Holmes, Madison, Yazoo | 37 min |
| Jan 31, 7:14 PM CST | Severe Thunderstorm Warning | JAN | Claiborne, Copiah, Hinds | 46 min |
| Jan 31, 7:52 PM CST | Severe Thunderstorm Warning | JAN | Rankin | 38 min |
| Jan 31, 8:01 PM CST | Severe Thunderstorm Warning | JAN | Hinds | 14 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.